Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 210, NWS Des Moines, IA

October 13, 2000Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 13, 2000, 7:44 PM CDT for Hancock County, Winnebago County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2000, 7:44 PM CDT (00:44 UTC)
Expired
Oct 13, 2000, 8:30 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, IA, Winnebago County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS53 KDMX 140044
SVRDSM
IAC081-189-140130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 830 PM

* AT 741 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WODEN...OR ABOUT 39 MILES WEST OF MASON   
CITY...MOVING EAST NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CRYSTAL LAKE AROUND 750 PM
  NEAR THOMPSON AROUND 800 PM
  NEAR LELAND AROUND 810 PM
  NEAR LAKE MILLS AROUND 820 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4335 9398 4313 9398 4316 9350 4350 9350

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:00 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Oct 13, 2:00 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT FRI OCT 13 2000

OVERALL NO SIGNIFICANT CHANGES MADE TO PREVIOUS SET OF ZONES. MODELS
STILL FAIRLY CONSISTENT. PREFER THE AVN/ETA SOLUTION.

H2O VAPOR LOOP SHOWING SHORT WAVE ENERGY NOW ROTATING UP THROUGH
BASE OF UPPER TROUGH. MODELS CONSISTENT IN SHOWING MAIN WAVE WILL
LIFT OVER THE NW PORTION OF THE CWA OVERNIGHT. MUCH MORE SUNSHINE
TODAY THAN WHAT I PREVIOUSLY EXPECTED. THIS HAS ALLOWED A PRETTY GOOD
SURFACE BASED INSTABILITY AXIS TO DEVELOP QUITE FAR NORTH OVER ABOUT
THE WESTERN QUARTER OR THIRD OF IA. THIS SHOULD HELP THUNDERSTORM
CHANCES THIS EVENING AS MOST FORCING FOR THIS EVENT APPEARS TO BE
LOW LEVEL BASED. AS PREVIOUSLY MENTIONED OVERNIGHT...AIR MASS
REMAINS FAIRLY HOMOGENEOUS WITH LITTLE FORCING DUE TO ADVECTIVE
PROCESSES. MODELS MAINTAIN ONLY WEAK QG FORCING OVERNIGHT WITH
STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT OVER WESTERN IA.
APPEARS CONVERGENCE WEAKENS A LITTLE AS SYSTEM MOVES EAST THROUGH
SATURDAY MORNING...ESPECIALLY OVER THE NORTHERN HALF OF IOWA. AS
SHORT WAVE TROUGH ROTATES FURTHER NORTHEAST LATE THIS AFTERNOON AND
EVENING...SURFACE PRESSURE RISES WILL DEVELOP OVER THE CENTRAL
PLAINS ALLOWING FOR AN ACCELERATION OF THE FRONT EAST AND
INTENSIFICATION OF THE LOW LEVEL CONVERGENCE THIS EVENING. BAND OF
MID LEVEL DRYING OVERSPREADING THE AREA THIS EVENING... COUPLED WITH
ENOUGH INSTABILITY AND LOW LEVEL H9-H7 WINDS FROM 35 TO 55
KTS...SHOULD ALLOW FOR A FEW STRONG STORMS. PREVIOUS CITO LOOKS GOOD
WITH AN ISOLATED HAIL OR WIND EVENT POSSIBLE TONIGHT.

BY SATURDAY...STRONG Q-VECTOR DIVERGENCE AND SUBSTANTIAL DEEP
LAYERED DRYING WILL BRING PRECIPITATION TO AN END WITH A RETURN TO
AT LEAST PARTLY SUNNY CONDITIONS. H8 WINDS REMAIN MORE WESTERLY WITH
MUCH LESS COOLING INDICATED. SO WARMER MOS TEMPS LOOK GOOD.

THEN THINGS REALLY GET QUESTIONABLE SATURDAY NIGHT AND SUNDAY. WITH
SURFACE AND H8 FRONTAL BOUNDARIES RESIDING JUST TO THE SOUTH OF IOWA
AND ANOTHER SHORT WAVE TROUGH MOVING EAST OVER THE AREA LATE
SATURDAY NIGHT AND SUNDAY...THERE LOOKS TO BE SOME ISENTROPIC AND
DEF ZONE PRECIPITATION POSSIBLE OVER SOUTHERN IA. MODELS ARE QUITE
VARIED AS TO HOW FAR NORTH THIS PRECIPITATION WILL MAKE IT WITH NAVY
NOGAPS FURTHEST SOUTH OVER CENTRAL MO AND ETA/AVN BRINGING IT ALONG
THE S IA BORDER. WILL MAINTAIN HIGHEST CHANCE POPS OVER THE SOUTHERN
TWO TIER OF ZONES. WILL ALSO KEEP LOW POPS FURTHER NORTH INTO SUNDAY
AS MID LEVEL COLD POOL SKIRTS EXTREME NORTHERN IA. CENTRAL PORTION
OF THE STATE MOST LIKELY AREA TO REMAIN DRY. WITH NORTHEAST LOW
LEVEL FLOW AND PLENTY OF CLOUD COVER SUNDAY...TEMPS SHOULD STRUGGLE
TO REACH 60.

ON THE EXTENDED...HIGHEST CONFIDENCE REMAINS IN THE MONDAY/TUESDAY
PERIOD. BY WEDNESDAY...MRF BRINGS A WEAK CUTOFF LOW THROUGH THE MEAN
FLAT UPPER RIDGE. WILL NOT HOLD MY BREATH ON THAT ONE3. FOR NOW WILL
KEEP THINGS DRY WITH A GRADUAL WARMING TREND. POSITIONS OF SURFACE
RIDGE AXIS ALSO CRITICAL AS TO HOW MUCH WARMING WILL ACTUALLY TAKE
PLACE.

.DSM...NONE

JAW

In the hours before

Special weather statement, Oct 13, 3:29 PM CDT, 4 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT FRI OCT 13 2000

HAZARD--SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW OF WHICH MAY BE
BRIEFLY SEVERE WITH DAMAGING WINDS NEAR 65 MPH AND HAIL NEAR ONE
INCH IN DIAMETER.

AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE
FORECAST AREA.

TIMING DETAILS--THUNDERSTORMS SHOULD DEVELOP AND MOVE INTO AREAS WEST
OF INTERSTATE 35 BETWEEN 7 PM AND 11 PM...AND EAST OF INTERSTATE
35 FROM 11 PM TO 3 AM.

METEOROLOGICAL COMMENTS--A SLOW MOVING COLD FRONT OVER EASTERN
NEBRASKA WILL ACCELERATE EAST TONIGHT AS A MID LEVEL STORM SYSTEM
LIFTS NORTHEAST ACROSS THE REGION. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP BY EARLY EVENING ALONG A LINE FROM FAR NORTHWEST
IOWA INTO SOUTHEAST NEBRASKA. MID LEVEL DRYING WILL ENHANCE BOTH HAIL
AND WIND GUST POTENTIAL WITH SOME THESE STORMS. LOW AND MID LEVEL
WINDS ARE FORECAST TO BE QUITE STRONG...FROM 35 TO 55 KNOTS. IT IS
POSSIBLE THAT SOME STORMS MAY PRODUCE AN ISOLATED STRAIGHT LINE WIND
GUST NEAR 65 MPH. IN ADDITION...ENOUGH COOL AND DRY AIR WILL RESIDE
IN THE MID LEVELS OF THE ATMOSPHERE THAT SOME ISOLATED LARGE HAIL MAY
OCCUR IN THE STORMS. FAIRLY LOW INSTABILITY SHOULD LIMIT THE AREAL
EXTENT OF SEVERE THUNDERSTORMS.

PRECAUTIONS--PEOPLE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES=
TONIGHT SHOULD MONITOR THE WEATHER SITUATION AND BE READY TO TAKE
ACTION IF THREATENING WEATHER DEVELOPS.  ALTHOUGH THE LIKELIHOOD IS
NOT GREAT...SPOTTER ACTIVATION MAY ALSO BE NEEDED TONIGHT...
ESPECIALLY OVER WESTERN AND CENTRAL IOWA.
Special weather statement, Oct 13, 7:18 PM CDT, 26 minutes before
IAZ015-023-140050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT FRI OCT 13 2000

THE TORNADO WARNING FOR PARTS OF PALO ALTO AND POCAHONTAS COUNTIES
IN NORTHERN IOWA HAS EXPIRED.  NO FURTHER REPORTS OF TORNADOES HAVE
BEEN RECEIVED AND THE STORM HAS MOVED OUT OF THE AREA.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:15 PM CDTSevere Thunderstorm WarningDMXKossuth30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.